I am about to take my first dose of risperidone. I've had some really bad reactions to many medications in the past, but I haven't given up yet. Researching this med online, I read many comments about significant weight gain - even going from underweight to massively obese. This concerns me greatly for several reasons. One practical reason is that I am in a wheelchair and sometimes need a little assistance. Being petite makes it easier for people to help me. Is there a dosage where the weight gain issue seems to increase?
Risperidone - At what dose does weight gain become an issue?
Question posted by kris13 on 25 April 2012
Last updated on 7 February 2019
My 14 yo daughter has OCD. She began .25 mg/day of risperidone and has had major MAJOR improvements in her obsessive thoughts and compulsive/tic behaviors. She was 5'4" and weighed 123# when she started the med and after 1 month she gained 4#. Her doctor says the weight gain at her dose typically evens off after the first month on the medication. (Simultaneously, there has also been a big reduction of physical activity due to a sport season winding down.) I was worried she might gain so much weight that we would need to take her off the med but so far that does not seem to be the case. Her doc thinks she may only need to be on the med for a few months with boosters when auto-immune issues arise. I have so much empathy for people taking this med who are experiencing huge improvements in their mental health but significant weight gain.
I have been wondering where all this weight gain came from. It just hit me, I've been on 2mg of Risperidone since around June of 2017. I also have it mostly in my gut and chest area. I'm not sure how much I have gained but it is significant. I have also noticed mouth movements like my jaw shifting and biting on my teeth. I am also going to stop taking it.
I had similar problems as above and i am sorry you are in a wheelchair which means you the amount of energy output is limited.. but after being on risperidone my psychiatrist gave me topiramate, which is used normally for migraines but also has effects, which can help with compulsive symptoms, which relate to eating and taste. It has been hard i do have to watch portion control etc. but it is possible to not put on weight on this drug. i'm on 3mg and i am active, which is a factor in helping me but being strict on my diet and having the topiramate has helped me. I really hope you didn't stop taking this drug due to the possible side effects of weight gain as if you do have a good psychiatrist they should work with you to provide strategies and possibly other medications to help combat these side effects. For those reading this post who are looking for information on this stuff more recently, i hope that you find solace in the fact that not all stories are of weight gain and it can be manageable.
To any one that picks up this thread as its very old - I've gained 25kg of fat and gone from a size L to 2XL t-shirts over a 2 1/2 year period taking 1mg a day. I obviously realised this was an issue some time ago but have since moved up to 2mg a day to combat the extreme paranoia & verbal hallucinations, partly brought on by alcoholism. I now need to loose the weight and completely cut out the drinking which brings on these symptoms on. Risperidone has other side effects it effects your manhood & libido makes you lazy and tired in the mornings & can be bad for your heart... but taking it cuts out all of the stuff that really makes you realise how ill you were before! I've got to find an alternative now as I can't carry this extra weight and need the motivation I once had to get back to the gym.
Okay, well I guess I'm a little late, but I thought I would share my side with Risperidone. I'm 14, and have depression. I was diagnosed when I was 8. When I was 9, I went to my psychiatrist and he prescribed me Risperidone. I took it for 9 months. Now, I didn't gain 50 pounds in two weeks or anything, but just remember I was a fourth grader. I weighed 82 pounds when I started, and by the end I was an 118 pound 5th grader. I've been stressing about my weight since, and it's still very hard to get off. I wouldn't recommend it.
I like your answer to this. I've been taking Risperidone for 13 Days, and I don't want to gain weight either. I'm wondering what else I can take also, if You find anything please let Me know.
I am on Invega a sister drug to Risperadone. I have gained 15 lbs. so far. No matter what I do I can't get it off. Before that I was on Clozapine and Seroquel both weight gainers. I feel so fat because I was down at one point to 107 my perfect weight. Just want to get back to that all the weight seems to have settled around the belly.
This med made me gain 10+ pounds in only two weeks - and eating the same way. I wish doctors would have mentioned this before prescribing this medication.
If my doctor did, I definitely wouldn't have taken it. I stopped it today (Lamactil and Buprion were already prescribed - I've been on both meds for years with no side affects).
Yes, they do give you a piece of paper with information about side affects. But I never thought I could possibly put on that many pounds in such a short period of time. Next time I will ask my doctor directly so I don't get in this predicament.
I agree with someone's earlier post about this being a wonder drug. Never in my life have I felt so much relief from anxiety/depression as I did when I began taking this medication. I went from being horribly anxious and ill at ease in social situations to finally being able to take part in social events. That being said, within months I went from being an average weight,160 lbs, to 200 lbs. Since I started it three years again, I have gained a total of almost 100 lbs. I will admit that my diet choices are not the healthiest but I have never experienced a weight gain as drastic as this one. I constantly weigh (no pun intended) the value of feeling "normal" but being obese with feeling anxious and depressed at a normal weight. Fortunately, I am working with an incredible psychiatrist who is closely monitoring my situation. She and I are working on ways to better manage my anxiety, as well as my weight. I do think I will discontinue the medication. Life at 255 lbs is not fun.
When I was younger, around 10 years old, I was prescribed risperidone because I have a very bad anxiety disorder (this was before the big lawsuit in 2012 which stated that risperidone is not and never was an anxiety drug). I was 95 pounds at 10, too skinny because I wouldn't eat.
Within six months of taking Risperdal I became EXTREMELY overweight. I went from 95 to 200 pounds. I lost it all immediately after stopping it, though I've gained again and have to work out and diet due to the compulsive eating habits its left me with.
This drug isn't safe unless you are bipolar or schizo, and even then it's still dangerous and can cause diabetes and heart failure. My blood pressure now is normal, perfectly in the safe zone. At 11 years old I had the blood pressure of a 40 year old, morbidly obese woman. Worse yet, the way it alters your mood and creates almost sociopathic behavior in children is horrifying, not to mention that the company that makes it tends to pay a lot of money to doctors to prescribe it... leads me to think that maybe you should use something else. Something J&J and Jannsen DON'T make.
I live in australia and im currently taking the 3 mg dose of risperidone and have packed on a good 30 kgs or roughly 66lbs. i might also add that im taking a mood stablizer (valporate 500mg), i was diagnosed with schizo-affective disorder approx 8 months ago and slowly went from 0.5 mg dose to 3mg dose over a month. at first i wasnt putting on weight but when i hit the 2mg dose i RAPIDLY put it on. at the moment im slowly weening myself off it because im pushing 110kg or 242lbs
I took Risperdal, an anti-psychotic for two weeks and gained 50 pounds. That's called RAPID weight gain. I was never able to take it off. It landed around my middle and I now have a "gut." My doctor said it's called the "psychotropic beer belly." I refused to take it anymore. I'm bipolar with psychosis. I gained 60 pounds on Depakote, a mood stabilizer. I lost 30 pounds right away when I went off it. I could never get the other 30 pounds off. Recently, I was put on Saphris, an anti-psychotic. I gained 20 pounds in three weeks. That makes 150 pounds total. I'm manic again and am seeing my psychiatrist this Friday. I'm going to tell her I refuse to take any weight-gainers. When are the drug companies going to have some sympathy for the mentally ill and create psychotropics that don't make you get: FAT, RETAIN WATER, CONSTIPATED, DRY MOUTH, DRY EYE, etc., etc., etc.
When you put on weight and you're mentally ill, it just makes things worse. I got very depressed. I was put on Cymbalta, an anti-depressant. It made me go manic. It's a vicious cycle. I wish you the best. Remember, since you're in a wheelchair -- you won't be able to work weight off by exercising. I have a friend in that situation.
- Risperidone uses and safety info
- Risperidone information for Healthcare Professionals (includes dosage details)
- Side effects of Risperidone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.